Nebraska, 2024

Drought in Nebraska, December 1 to 31, 2024

December 1 to 31, 2024 · NWS LBF · 21 events in 21 counties and zones

Drought conditions remained largely unchanged across western and north central Nebraska in December. Locations generally north of a line from Oshkosh, to Tryon, to North Platte and Brady, saw severe (D2) drought continuing through the end of December.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Drought conditions remained largely unchanged across western and north central Nebraska in December. Locations generally north of a line from Oshkosh, to Tryon, to North Platte and Brady, saw severe (D2) drought continuing through the end of December. There was some extreme (D3) drought expansion into northwestern Cherry County during December. December 2024 was very dry across western and north central Nebraska with most location seeing well below normal precipitation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Nov 30, 10:43 PM CST, 1 hour 17 minutes earlier. Its key messages:

  • Flurries possible Sunday late morning through mid afternoon across Boyd and Holt County.
  • Colder Monday from only near 20 northeast to the upper 30s far western counties. By Tuesday and Wednesday, much warmer with highs into the 50s west and central.
Area forecast discussion, Nov 30, 10:43 PM CST, 1 hour 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
1043 PM CST Sat Nov 30 2024

.KEY MESSAGES...

- Flurries possible Sunday late morning through mid afternoon
  across Boyd and Holt County.

- Colder Monday from only near 20 northeast to the upper 30s
  far western counties. By Tuesday and Wednesday, much warmer
  with highs into the 50s west and central.

&&

.SYNOPSIS...
Issued at 308 PM CST Sat Nov 30 2024

A broad upper ridge extended over the West Coast into the
Intermountain West this afternoon. Meanwhile, and upper through
extended across the Great Lakes and Midwest. Northwest flow
aloft continues across Nebraska. Surface low pressure was
located along the Front Range of Colorado and Wyoming as surface
high pressure extended across the eastern Dakotas into the mid
Missouri Valley. Highs across western Nebraska at 3pm CST ranged
from 50 at Ogallala to only 18 at O'Neill.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 308 PM CST Sat Nov 30 2024

Tonight into Sunday, a disturbance will move through southern
Saskatchewan into western North Dakota tonight, then across the
eastern Dakotas on Sunday. This system will bring the potential
for light snow, but is shown to remain northeast of the
forecast area on Sunday. Will include a chance for flurries
across Boyd and northeast Holt Counties from late morning until
mid afternoon as any snow should be non measurable. Highs Sunday
will reach the mid 40s to near 50 across the west and southwest,
while the far northeast remains colder in the upper 20s. Surface
high pressure and a modified arctic airmass will build into the
region Sunday night. Lows from 5 to 10 above north central to
the mid teens southwest.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 308 PM CST Sat Nov 30 2024

Colder on Monday with highs lowered to the upper 30s far west,
mid to upper 20s central and near 20 far northeast counties.
Wind chills in the morning will be near zero until mid morning.

On Tuesday, a strong warmup as H85 temperatures reach 9 to 12C.
Mixing these temperatures to the surface will bring highs into
the mid to upper 50s west an southwest and mid 40s to low 50s
east.

A cold front moves in Tuesday night. Weak cold air advection
for highs Wednesday from the mid 40s to mid 50s. Colder Thursday
as a ridge of surface high pressure builds south into the mid
Missouri Valley. The latest NBM has highs slightly colder from
near 30 northeast to the low to mid 40s west.

Friday and Saturday, northwest flow aloft. Highs look near
normal to slightly above normal mainly from the low 40s to
upper 40s. Current forecast is dry in this extended period as
well.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1032 PM CST Sat Nov 30 2024

The only major aviation concern will be some patchy fog across
portions of south central Nebraska potentially impacting KLBF.
Fairly decent low level moisture in the boundary layer combined
with light winds will allow for patchy fog to develop shortly
before sunrise. Visibility restrictions down to 4 or 5 miles
will be possible with conditions improving by mid-morning
giving way to VFR conditions once again. Any fog should remain
well south of KVTN. Otherwise, winds under 10 knots and mostly
clear skies will prevail.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Kulik
Hazardous weather outlook, Nov 30, 11:46 AM CST, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1146 AM CST Sat Nov 30 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-011800-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1146 AM CST Sat Nov 30 2024 /1046 AM MST Sat Nov 30 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Eastern Cherry

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Eastern Cherry forecast zone
Reported by
Drought Monitor
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over almost all of eastern Cherry County through the end of December. A small pocket of extreme (D3) drought continued in the Valentine vicinity through the end of the month. The cooperative observer at Valentine Lakes NWR reported 0.01 inches of precipitation in December. This 0.25 inches below the normal of 0.26 inches. Valentine reported 0.16 inches of precipitation for December which was 0.27 inches below the normal of 0.43 inches.

Drought, Keya Paha

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Keya Paha forecast zone
Reported by
Drought Monitor
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Keya Paha County through the end of December. The cooperative observer at Springview 2NW reported 0.44 inches of precipitation in December. This was 0.08 inches above the normal of 0.36 inches.

Drought, Brown

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Brown County through the end of December. The cooperative observer at Elsmere 9ENE reported 0.09 inches of precipitation in December. This was 0.62 inches below the normal of 0.71 inches. The cooperative observer at Ainsworth reported 0.39 inches of precipitation in December. This was 0.18 inches below the normal of 0.57 inches.

Drought, Rock

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Rock forecast zone
Reported by
Drought Monitor
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Rock County through the end of December.

Drought, Boyd

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Boyd forecast zone
Reported by
Drought Monitor
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Boyd County through the end of December.

Drought, Holt

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Holt forecast zone
Reported by
Drought Monitor
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Holt County through the end of December. The cooperative observer at Atkinson 3SW reported 1.10 inches of precipitation for December. This was 0.54 inches above the normal of 0.56 inches. The cooperative observer at O'Neill reported 0.82 inches of precipitation for December. This was 0.11 inches above the normal of 0.71 inches.

Drought, Thomas

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Thomas forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Thomas County through the end of December. The cooperative observer in Purdum reported 0.00 inches of precipitation in December.

Drought, Blaine

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Blaine forecast zone
Reported by
Drought Monitor
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Blaine County through the end of December.

Drought, Loup

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Loup forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Loup County through the end of December.

Drought, Garfield

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over far western and northern portions of Garfield County through the end of December. The cooperative observer at Burwell reported 0.11 inches of precipitation for December. This was 0.60 inches below the normal of 0.71 inches. The cooperative observer at Ericson 8WNW reported 0.43 inches of precipitation for December. This was 0.26 inches below the normal of 0.69 inches.

Drought, Wheeler

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Wheeler forecast zone
Reported by
Drought Monitor
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over the northern half of Wheeler County through the end of December. The cooperative observer at Bartlett 1W reported 0.45 inches of precipitation for the month of December. This was 0.38 inches below the normal of 0.83 inches.

Drought, McPherson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over northeastern, far eastern and far northwestern portions of McPherson County through the end of December.

Drought, Logan

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Logan County through the end of December. The cooperative observer at Stapleton 5W reported 0.03 inches of precipitation for December. This was 0.65 inches below the normal of 0.68 inches.

Drought, Custer

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Severe (D2) drought condition persisted over almost all of Custer County through the end of December. Moderate (D1) drought continued over far southeastern portions of the county through the end of the month. The cooperative observer at Anselmo 2WSW reported 0.00 inches of precipitation in December. This was 0.68 inches below the normal of 0.68 inches. The cooperative observer at Callaway 8WSW reported a trace of precipitation for December. At the Broken Bow Airport, 0.04 inches of precipitation fell in December. This was 0.33 inches below the normal of 0.37 inches.

Drought, Lincoln

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over northeastern Lincoln County through the end of December. The cooperative observer at Hershey 5SSE reported 0.00 inches of precipitation for December. This was 0.29 inches below the normal of 0.29 inches. The cooperative observer at Brady reported a trace of precipitation for the month of December. At Wallace 2W, a trace of precipitation fell in December. This was 0.49 inches below the normal of 0.49 inches. At the North Platte Regional Airport, 0.01 inches of precipitation fell in December. This was 0.44 inches below the normal of 0.45 inches.

Drought, Sheridan

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Sheridan forecast zone
Reported by
Drought Monitor
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions expanded slightly over northern and west central portions of Sheridan County by the end of December. This area of extreme (D3) drought conditions was roughly north of a line from just north of Antioch, to just south of Gordon. South of this line, severe (D2) drought continued through the end of December. The cooperative observer at Gordon 6N reported 0.17 inches of precipitation for December. This was 0.33 inches below the normal of 0.50 inches. The cooperative observer at Ellsworth 2W reported 0.04 inches of precipitation for December. This was 0.26 inches below the normal of 0.30 inches.

Drought, Western Cherry

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Western Cherry forecast zone
Reported by
Drought Monitor
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across most of western Cherry County through the end of December. Across far northwestern portions of western Cherry County, severe (D2) drought conditions, expanded to extreme (D3) drought conditions by the end of the month. The cooperative observer at Kilgore 1NE reported 0.40 inches of precipitation for December.

Drought, Grant

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Grant County through the end of December.

Drought, Hooker

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Hooker forecast zone
Reported by
Drought Monitor
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over all of Hooker County through the end of December.

Drought, Garden

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Garden forecast zone
Reported by
Drought Monitor
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over the northern 2/3rds of Garden County through the end of December. The cooperative observer at Lisco reported 0.02 inches of precipitation for December. This was 0.58 inches below the normal of 0.60 inches. The cooperative observer at Crescent Lakes NWR reported 0.01 inches of precipitation for the month. This was 0.37 inches below the normal of 0.38 inches. The cooperative observer at Oshkosh 8SW reported a trace of precipitation for the month. This was 0.46 inches below the normal of 0.46 inches. The cooperative observer at Oshkosh reported 0.01 inches of precipitation in December. This was 0.35 inches below the normal of 0.36 inches. The cooperative station at Oshkosh 10NE reported 0.03 inches of precipitation in December.

Drought, Arthur

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Arthur forecast zone
Reported by
Drought Monitor
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over the northern half of Arthur County through the end of December. The cooperative observer at Arthur reported 0.00 inches of precipitation in December. This was 0.33 inches below the normal of 0.33 inches.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226610, 1226611, 1226621, 1226624, 1226641, 1226642, 1226661, 1226663, 1226667, 1226683, 1226684, 1228560, 1228561, 1228562, 1228574, 1226605, 1226606, 1226643, 1226659, 1228544, 1228546.